Kentucky, 2015

Damaging Winds in Kentucky, July 20, 2015

July 20, 2015 · NWS LMK · 6 events in 4 counties and zones

A warm and unstable air mass interacted with an upper level disturbance to produce isolated to scattered strong to severe thunderstorms. The main impact was damaging wind gusts which knocked down power lines and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A warm and unstable air mass interacted with an upper level disturbance to produce isolated to scattered strong to severe thunderstorms. The main impact was damaging wind gusts which knocked down power lines and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 6:29 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 20, 6:29 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
829 PM EDT Mon Jul 20 2015

...Forecast Update...
Issued at 825 PM EDT Mon Jul 20 2015

Made some minor tweaks to precip chances and hourly temps/dewpts
overnight.  Overall though the forecast was in good shape.  The
current line of convection stretching from central IN to southern MO
is progged to push eastward through our area between roughly 9pm to
4am.  A few cells have popped up in the Bluegrass region also.  With
decent CAPE/DCAPE values over the region and around 30 kts of bulk
shear, storms will pose a damaging wind threat initially.  Storms
are beginning to become more clustered in nature to our west with an
increasing risk for training cells and flash flooding.  The best
spots for svr convection look to be over south central KY and the
Bluegrass where the best bubbles of instability exist.  However,
instability will be waning as we go through the evening hours.  Of
greater concern overnight may be the flash flood threat as slow
moving storm clusters move through the area.

.SHORT TERM (Now through Tuesday Night)...
Issued at 315 PM EDT Mon Jul 20 2015

Plenty of debris cloudiness overhead as a result of convection that
affected western Kentucky early this morning. Within the last hour
we have seen storms develop where the old outflow boundary is
interacting with the Cumberland Escarpment, but these storms are
already pushing onto the Plateau as we speak. Main challenge is
timing and impact of the round, or rounds of storms that could
affect mainly central Kentucky through tonight.

Even the hi-res models seem to really be struggling from one run to
the next, so this is quite a low-confidence forecast. A couple of
weak swirls were apparent in visible imagery over southern Illinois
and western Kentucky, but even this juicy environment is not
responding yet. Earlier HRRR runs have seemed to be the only models
with any handle on initial conditions, and have hinted that one
round of convection could come through in the hours just before
sunset, with others keying on the actual front which would arrive
around midnight. Less confident in the SPC slight risk as progged
DCAPE is well out of sync with current analysis, and the effective
source of lift remains unclear. Best chance is from roughly 22Z to
05Z Tue, but not likely to affect that entire time period.

Even with the low-confidence forecast, any storms that do develop
could be prolific rain producers due to high precipitable water and
storm motion parallel to a nearly stationary boundary. Flash Flood
Guidance is quite low especially across the Bluegrass, where 1-hr
FFG is 1.5 inches or less in many places. Therefore will continue
with the Flash Flood Watch until Tuesday morning, but no extension
is planned unless convective trends show themselves more clearly.

Whatever organized storms we see should clear the area around
midnight or not too long after. Wind shift arrives by mid-morning,
but we'll hang on to high dewpoints and chance POPs through the day
as fropa seems to occur in pieces. Mid-level WNW winds picking up to
around 30 kt could support a few strong storms with gusty winds over
east-central KY, but organized SVR potential is farther north and
east as our precip chances will be diminishing as the afternoon
progresses. Chance POPs in the middle of the day will be dropping
off by mid/late afternoon, with only south central KY in a slight
chance for storms for Tue night. Drier air will be filtering in,
with dewpoints dropping into the lower/mid 60s and temps dropping to
the upper 60s/near 70.

.LONG TERM (Wednesday through Monday)...
Issued at 300 PM EDT Mon Jul 20 2015

The synoptic pattern at the start of the long term period will
feature generally northwest flow across the Ohio Valley, as ridging
over the south-central CONUS remains in place.  This ridging will
actually build NNE into the region by this weekend, bringing a
return to the hot and humid conditions.

A weak frontal boundary will have pushed into TN at the start of the
long term period.  There is some discrepancy in the guidance as to
how far south this boundary will get, which will be the deciding
factor as to whether or not southern KY ends up dry.  For now, will
continue with slight chance pops across southern KY Wednesday into
Thursday as impulses riding along this boundary may be enough to
bring precip into the region, but suspect most will end up dry.
Given the majority of the region will be on the northern side of the
front, temperatures and humidity values will be rather comfortable.
Look for highs in the low to mid 80s with dewpoints in the low to
mid 60s, perhaps pushing into the upper 60s over southern KY.

Heading into Friday and through the upcoming weekend, upper-level
ridging will build back into the Ohio Valley which will bring
increasing heat and humidity.  The region will still be on the
periphery of the mid-level westerlies/northwesterlies, so cannot
completely rule out thunderstorm chances this weekend.  It appears
the best chance for a disturbance to impact the region may come
Saturday night into Sunday, but confidence in that scenario is quite
low and does not warrant any higher mention than just slight chance
to chance POPs (20-30%).  Otherwise, it will be hot and humid as
upper-level ridging builds in and 850mb temps rise back to near
20C.  Look for highs back in the upper 80s and lower 90s with heat
indices from 95-100 degrees at times.

&&

.AVIATION (00Z TAF Update)...
Updated 720 PM EDT Mon Jul 20 2015

The main TAF updates with this package are delaying the timing of
t-storms this evening and adding an MVFR group for tomorrow
morning.  A broken line of convection was firing to our west from
central IN to southern MO as of 23Z.  Expect this line to continue
to move east through the evening hours.  The latest SPC HRRR has a
good handle on the line so used that model for timing.  This should
put the best t-storm chances at SDF/BWG between 2-7Z and at LEX
between 4-9Z respectively.  Since it is a broken line and
strength/coverage of storms is expected to wane a bit by late
evening, still went with VCTS at all TAF sites.  Will need to amend
with predominant t-storms and reduced flight conditions if the
storms hold together.

After the convection moves through tonight, we should see a period
of MVFR flight conditions before a sfc front moves through between
13-15Z.  The front will shift winds from WSW to NW. After the front
passes, low clouds should scour out and lift.

Late in the day tomorrow a second sfc boundary will approach the
region bringing isolated convection. Will include a VCSH to account
for this late in the TAF period.  This front will shift winds from
NW to N at the end of the TAF period or just beyond.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH until 8 AM EDT /7 AM CDT/ Tuesday FOR
     KYZ029>043-045>049-054>057-065>067-077-078-081-082.

IN...FLASH FLOOD WATCH until 8 AM EDT Tuesday FOR INZ078-079-091-092.

&&

Update.........AMS
Short Term.....RAS
Long Term......KJD
Aviation.......AMS
Hazardous weather outlook, Jul 20, 6:33 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 PM EDT MON JUL 20 2015

INZ078-079-091-092-KYZ029>043-045>049-054>057-065>067-077-078-081-
082-220045-
SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-TAYLOR KY-CASEY KY-
LINCOLN KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...NEW ALBANY...
JEFFERSONVILLE...MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...
LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...DANVILLE...
LANCASTER...RICHMOND...CAMPBELLSVILLE...LIBERTY...STANFORD...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
833 PM EDT MON JUL 20 2015 /733 PM CDT MON JUL 20 2015/

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THE
STRONGEST STORMS WILL PRODUCE TORRENTIAL RAINFALL...AND REPEATED
STORMS COULD RESULT IN FLASH FLOODING. THEREFORE A FLASH FLOOD
WATCH IS IN EFFECT FOR SOUTHEAST INDIANA AND PORTIONS OF CENTRAL
KENTUCKY. GUSTY OR DAMAGING WINDS WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AS A COLD
FRONT DROPS INTO THE REGION. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE BY THE WEEKEND AS ADDITIONAL WEATHER SYSTEMS ROLL IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS OR FLOODING
THROUGH TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076-077-083-084-089-090-KYZ023>028-053-061>064-070>076-220045-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
LARUE KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...HODGENVILLE...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON
833 PM EDT MON JUL 20 2015 /733 PM CDT MON JUL 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THIS EVENING.
SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND
TORRENTIAL RAINFALL BEING THE MAIN WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AS A COLD
FRONT DROPS INTO THE REGION. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE BY THE WEEKEND AS ADDITIONAL WEATHER SYSTEMS ROLL IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS OR FLOODING
THROUGH TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/KD/AMS

In the hours before

Special weather statement, Jul 20, 6:42 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
842 PM EDT MON JUL 20 2015

KYZ042-049-210100-
BOURBON KY-CLARK KY-
842 PM EDT MON JUL 20 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WINCHESTER...AND MOVING EAST
AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SEWELL SHOP AND THOMSON...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
101 AND 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3801 8424 3813 8421 3815 8403 3814 8403
      3811 8407 3799 8399 3798 8400
TIME...MOT...LOC 0042Z 275DEG 29KT 3808 8410

AMS
Special weather statement, Jul 20, 7:28 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
828 PM CDT MON JUL 20 2015

KYZ026-210200-
OHIO KY-
828 PM CDT MON JUL 20 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LIVERMORE...AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARTFORD...
  MATANZAS AND EQUALITY...
  HEFLIN AND CERALVO...
  CENTERTOWN...
  NO CREEK AND BEDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3736 8713 3738 8710 3745 8711 3749 8713
      3749 8710 3757 8704 3756 8681 3727 8689
      3728 8699 3732 8699 3736 8704 3736 8707
      3732 8711 3733 8714
TIME...MOT...LOC 0128Z 280DEG 20KT 3746 8711

EER
Special weather statement, Jul 20, 7:28 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
828 PM CDT MON JUL 20 2015

INZ089-KYZ023>025-210215-
BRECKINRIDGE KY-HANCOCK KY-MEADE KY-PERRY IN-
828 PM CDT MON JUL 20 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TELL CITY...AND MOVING EAST AT 30 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  FENN HAVEN AND CANNELTON...
  LILLY DALE AND GATCHEL...
  GERALD AND HARDINGROVE...
  CHENAULTT AND DERBY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3794 8697 3794 8693 3799 8686 3801 8680
      3801 8678 3808 8678 3809 8677 3811 8641
      3810 8640 3783 8646 3790 8692 3791 8693
      3790 8698
TIME...MOT...LOC 0128Z 272DEG 24KT 3799 8681

AMS
Special weather statement, Jul 20, 7:59 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
859 PM CDT MON JUL 20 2015

KYZ026-210230-
OHIO KY-
859 PM CDT MON JUL 20 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CENTRAL CITY...AND MOVING
EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  KIRTLEY...
  SMALLHOUS...
  EQUALITY...
  CERALVO AND CENTERTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3736 8713 3738 8710 3746 8710 3743 8680
      3725 8687 3721 8690 3727 8699 3732 8699
      3736 8703 3736 8707 3732 8711 3733 8714
TIME...MOT...LOC 0159Z 280DEG 20KT 3737 8717

EER
Special weather statement, Jul 20, 8:09 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 PM CDT MON JUL 20 2015

KYZ024-025-027-210240-
BRECKINRIDGE KY-GRAYSON KY-MEADE KY-
909 PM CDT MON JUL 20 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDINSBURG...AND MOVING
EAST AT 30 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARDINSBURG...
  WESTVIEW AND AXTEL...
  CAVE SPRING AND SE REE...
  MOOK AND MCCOY...
  CENTERVIEW AND MADRID...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3793 8651 3784 8611 3780 8614 3779 8616
      3759 8628 3758 8627 3751 8631 3766 8663
      3774 8666
TIME...MOT...LOC 0209Z 292DEG 24KT 3769 8649

AMS
Special weather statement, Jul 20, 8:18 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
918 PM CDT MON JUL 20 2015

INZ089-KYZ023>025-210250-
BRECKINRIDGE KY-HANCOCK KY-MEADE KY-PERRY IN-
918 PM CDT MON JUL 20 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWESVILLE...AND MOVING EAST AT 35 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HAWESVILLE...
  BRANDENBURG...
  TELL CITY...
  DODD AND SKILLMAN...
  LAUER AND TOBINSPORT...
  HOLT AND HARDINGROVE...
  ROME AND AMMONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3799 8685 3801 8680 3801 8679 3804 8678
      3811 8655 3804 8623 3801 8618 3802 8613
      3800 8608 3798 8607 3784 8612 3793 8652
      3774 8669 3784 8687
TIME...MOT...LOC 0218Z 277DEG 29KT 3792 8674

AMS

The radar

The Louisville radar (KLVX), 51 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breckinridge

When
July 20, 8:23 PM CST
Where
Breckinridge County, 3.05 mi SW of Sample
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.865, -86.514

A Kentucky transportation official reported that a tree and multiple limbs and branches were down on New Bethel Road.

Thunderstorm Wind, Hancock

When
July 20, 8:56 PM CST
Where
Hancock County, 1.28 mi W of Skillman
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.870, -86.703

A Kentucky transportation official reported trees down along Highway 60.

Thunderstorm Wind, Ohio

When
July 20, 10:05 PM CST
Where
Ohio County, Beaver Dam
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.400, -86.880

The Ohio County dispatch center reported trees down in the area.

Thunderstorm Wind, Ohio

When
July 20, 10:05 PM CST
Where
Ohio County, Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.450, -86.920

The Ohio County dispatch center reported downed trees blocking the roadway.

Thunderstorm Wind, Butler

When
July 20, 10:15 PM CST
Where
Butler County, Morgantown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.220, -86.700

The Butler County emergency manager reported trees down in and around Morgantown.

Thunderstorm Wind, Butler

When
July 20, 10:18 PM CST
Where
Butler County, 2 mi SE of Morgantown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.200, -86.674

The Butler County emergency manager reported that a large tree fell on a deck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589658, 589647, 589650, 589651, 589654, 589655.